Persistence of wavefronts in delayed nonlocal reaction-diffusion equations. (English) Zbl 1117.35037

This paper is concerned with the persistence of wave fronts of the following non-local delay equation \(\frac{\partial u(x,t)}{\partial t}=D\Delta u(x,t)+F\left( u(x,t),\int_{-\tau }^0\int_\Omega du_\tau (\theta ,y)g(u(x+y,t+\theta ))\right) ,\) where \(x\in \mathbb{R}^m,\) \(t\geq 0,\) \( u(x,t)\in \mathbb{R}^n,\) \(D=\text{diag}(d_1,\cdots ,d_n)\) with positive constants \( d_i>0,\) \(\tau \) is a positive constant, \(u_\tau \) is a bounded variation function on \(\left[ -\tau ,0\right] \times \Omega \subseteq \left[ -\tau ,0\right] \times \mathbb{R}^m\) with values in \( \mathbb{R}^{n\times n}\) and normalized so that \(\int_{-\tau }^0\int_\Omega du_\tau (\theta ,y)=1,\) and this measure may be dependent on \(\tau ,\) \(F: \mathbb{R}^n\times \mathbb{R}^n\rightarrow \mathbb{R}^n\), and \(g:\mathbb{R}^n\rightarrow \mathbb{R}^n\) are \(C^2\)-smooth functions.
By the perturbation argument and Fredholm alternative theory, they proved the persistence of traveling wavefronts for the above reaction-diffusion equations with nonlocal and delayed nonlinearities if the time lag is relatively small. Namely, when \( \tau \) is sufficiently small and the reduced version of an ordinary reaction-diffusion system \(\frac{\partial u(x,t)}{\partial t}=D\Delta u(x,t)+F\left( u(x,t),u(x,t)\right) \) has a travelling wave front, then the above non-local delay equations admit such a solution too, which is true in both monostable and bistable cases and has no requirement on the monotonicity of \(F\) and \(g.\) To illustrate the abstract theory, these results are applied to five famous reaction-diffusion models with non-local delay, including a single species model with age structure, the Fisher model, the spatial spread of rabies by red foxes, a bio-reactor model and a hyperbolic model arising from the slow movement of individuals.


35K57 Reaction-diffusion equations
35K55 Nonlinear parabolic equations
35R10 Partial functional-differential equations
92D25 Population dynamics (general)
92D30 Epidemiology
92D40 Ecology
Full Text: DOI


[1] Ai, S.; Chow, S.-N.; Yi, Y., Travelling wave solutions in a tissue interaction model for skin pattern formation, J. Dynam. Differential Equations, 15, 2-3, 517-534 (2003), (special issue dedicated to Victor A. Pliss on the occasion of his 70th birthday) · Zbl 1143.34307
[2] Allen, L. J.S.; Flores, D. A.; Ratnayake, R. K.; Herbold, J. R., Discrete-time deterministic and stochastic models for the spread of rabies, Appl. Math. Comput., 132, 2-3, 271-292 (2002) · Zbl 1017.92027
[3] Anderson, R. M.; Jackson, H. C.; May, R. M.; Smith, A. M., Population dynamics of fox rabies in Europe, Nature, 289, 765-771 (1981)
[4] Aronson, D. G.; Weinberger, H. F., Nonlinear diffusion in population genetics, combustion, and nerve pulse propagation, (Partial Differential Equations and Related Topics. Partial Differential Equations and Related Topics, Tulane Univ., New Orleans, LA, 1974. Partial Differential Equations and Related Topics. Partial Differential Equations and Related Topics, Tulane Univ., New Orleans, LA, 1974, Lecture Notes in Math., vol. 446 (1975), Springer: Springer Berlin), 5-49 · Zbl 0325.35050
[5] Aronson, D. G.; Weinberger, H. F., Multidimensional nonlinear diffusion arising in population genetics, Adv. Math., 30, 1, 33-76 (1978) · Zbl 0407.92014
[6] Ballyk, M.; Smith, H., A model of microbial growth in a plug flow reactor with wall attachment, Math. Biosci., 158, 2, 95-126 (1999) · Zbl 0980.92034
[7] Ballyk, M.; Dung, L.; Jones, D. A.; Smith, H. L., Effects of random motility on microbial growth and competition in a flow reactor, SIAM J. Appl. Math., 59, 2, 573-596 (1999) · Zbl 1051.92039
[8] Britton, N. F., Reaction-Diffusion Equations and their Applications to Biology (1986), Academic Press: Academic Press London · Zbl 0602.92001
[9] Britton, N. F., Aggregation and the competitive exclusion principle, J. Theoret. Biol., 136, 1, 57-66 (1989)
[10] Britton, N. F., Spatial structures and periodic travelling waves in an integro-differential reaction-diffusion population model, SIAM J. Appl. Math., 50, 6, 1663-1688 (1990) · Zbl 0723.92019
[11] Chen, X., Existence, uniqueness, and asymptotic stability of traveling waves in nonlocal evolution equations, Adv. Differential Equations, 2, 1, 125-160 (1997) · Zbl 1023.35513
[12] Chen, X.; Guo, J.-S., Existence and asymptotic stability of traveling waves of discrete quasilinear monostable equations, J. Differential Equations, 184, 2, 549-569 (2002) · Zbl 1010.39004
[13] Chow, S. N.; Hale, J. K., Methods of Bifurcation Theory, Grundlehren Math. Wiss., vol. 251 (1982), Springer-Verlag: Springer-Verlag New York · Zbl 0487.47039
[14] Daszak, P.; Cunningham, A. A.; Hyatt, A. D., Wildlife ecology—Emerging infectious diseases of wildlife—Threats to biodiversity and human health, Science, 87, 443-449 (2000)
[15] Elmer, C. E.; Van Vleck, E. S., A variant of Newton’s method for the computation of traveling waves of bistable differential-difference equations, J. Dynam. Differential Equations, 14, 3, 493-517 (2002) · Zbl 1007.65062
[16] Faria, T.; Huang, W.; Wu, J., Traveling waves for delayed reaction-diffusion equations with global response, Proc. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci., 462, 2065, 229-261 (2006) · Zbl 1149.35368
[17] Fife, P. C., Mathematical Aspects of Reacting and Diffusing Systems, Lecture Notes in Biomath., vol. 28 (1979), Springer-Verlag: Springer-Verlag Berlin · Zbl 0403.92004
[18] Fife, P. C.; McLeod, J. B., The approach of solutions of nonlinear diffusion equations to travelling front solutions, Arch. Ration. Mech. Anal., 65, 4, 335-361 (1977) · Zbl 0361.35035
[19] Fisher, R. A., The wave of advance of advantageous genes, Ann. of Eugenics, 7, 335-369 (1937) · JFM 63.1111.04
[20] Gopalsamy, K., Harmless delays in a periodic ecosystem, J. Austral. Math. Soc. Ser. B, 25, 3, 349-365 (1984) · Zbl 0563.92017
[21] Gourley, S. A.; Kuang, Y., A delay reaction-diffusion model of the spread of bacteriophage infection, SIAM J. Appl. Math., 65, 2, 550-566 (2004/2005) · Zbl 1068.92042
[22] Gourley, S. A.; So, J. W.-H.; Wu, J., Non-locality of reaction-diffusion equations induced by delay: Biological modeling and nonlinear dynamics, J. Math. Sci., 124, 5119-5153 (2004) · Zbl 1128.35360
[23] Gourley, S. A.; Wu, J., Extinction and periodic oscillations in an age-structured population model in a patchy environment, J. Math. Anal. Appl., 289, 2, 431-445 (2004) · Zbl 1056.34081
[24] Gourley, S. A.; Wu, J., Delayed non-local diffusive systems in biological invasion and disease spread, (Nonlinear Dynamics and Evolution Equations. Nonlinear Dynamics and Evolution Equations, Fields Inst. Commun., vol. 48 (2006), Amer. Math. Soc.: Amer. Math. Soc. Providence, RI), 137-200 · Zbl 1130.35127
[25] Gurney, W. S.C.; Blythe, S. P.; Nisbet, R. M., Nicholson’s blowflies revisited, Nature, 287, 17-21 (1980)
[26] Hamilton, W. D., Geometry for the selfish herd, J. Theoret. Biol., 31, 295-311 (1971)
[27] Huang, W., Traveling waves for a biological reaction-diffusion model, J. Dynam. Differential Equations, 16, 3, 745-765 (2004) · Zbl 1070.34045
[28] Kallen, A., Thresholds and travelling waves in an epidemic model for rabies, Nonlinear Anal., 8, 8, 851-856 (1984) · Zbl 0547.92016
[29] Kallen, A.; Arcuri, P.; Murray, J. D., A simple model for the spatial spread and control of Rabies, J. Theoret. Biol., 116, 377-393 (1985)
[30] Kennedy, C. R.; Aris, R., Traveling waves in a simple population model involving growth and death, Bull. Math. Biol., 42, 3, 397-429 (1980) · Zbl 0431.92021
[31] Kolmogorov, A. N.; Petrowsky, I. G.; Piscounov, N. S., Etude de lequation de la diffusion avec croissance de la quantite de matiere et son application a un problem biologique, (Bull. Univ. d’Etat a Moscou, Ser. Internat. A, vol. 1 (1937)), 1-26
[32] Kuang, Y., Delay Differential Equations with applications in Population Dynamics, Math. Sci. Eng., vol. 191 (1993), Academic Press: Academic Press Boston, MA · Zbl 0777.34002
[33] Lewis, M. A.; Li, B.; Weinberger, H. F., Spreading speed and linear determinacy for two-species competition models, J. Math. Biol., 45, 3, 219-233 (2002) · Zbl 1032.92031
[34] Liang, D.; Wu, J., Travelling waves and numerical approximations in a reaction advection diffusion equation with nonlocal delayed effects, J. Nonlinear Sci., 13, 3, 289-310 (2003) · Zbl 1017.92024
[35] Liang, X.; Zhao, X., Asymptotic speeds of spread and traveling waves for monotone semiflows with applications, Comm. Pure Appl. Math., 60, 1-40 (2007) · Zbl 1106.76008
[36] Lui, R., Biological growth and spread modeled by systems of recursions. I. Mathematical theory, Math. Biosci., 93, 2, 269-295 (1989) · Zbl 0706.92014
[37] S. Ma, J. Wu, Existence, uniqueness and asymptotic stability of traveling wavefronts in a non-local delayed diffusion equation, J. Dynam. Differential Equations, in press; S. Ma, J. Wu, Existence, uniqueness and asymptotic stability of traveling wavefronts in a non-local delayed diffusion equation, J. Dynam. Differential Equations, in press · Zbl 1157.35057
[38] Mischaikow, K.; Smith, H.; Thieme, H. R., Asymptotically autonomous semiflows: Chain recurrence and Lyapunov functions, Trans. Amer. Math. Soc., 347, 5, 1669-1685 (1995) · Zbl 0829.34037
[39] Murry, J. D., Mathematical Biology, vols. I and II (2002), Springer-Verlag: Springer-Verlag New York
[40] Ou, C.; Wu, J., Spatial spread of rabies revisited: Influence of age-dependent diffusion on nonlinear dynamics, SIAM J. Appl. Math., 67, 138-164 (2006) · Zbl 1110.35027
[41] Ou, C.; Wu, J., Existence and uniqueness of a wavefront in a delayed hyperbolic-parabolic model, Nonlinear Anal., 63, 3, 364-387 (2005) · Zbl 1078.35131
[42] C. Ou, J. Wu, Traveling wavefronts in a delayed food-limited population model, SIAM Math. Anal., in press; C. Ou, J. Wu, Traveling wavefronts in a delayed food-limited population model, SIAM Math. Anal., in press · Zbl 1139.35362
[43] Palmer, K. J., Exponential dichotomies and transversal homoclinic points, J. Differential Equations, 55, 2, 225-256 (1984) · Zbl 0508.58035
[44] G. Raugel, J. Wu, Hyperbolic-parabolic equations with delayed non-local interaction: Model derivation, wavefronts and global attractions, preprint; G. Raugel, J. Wu, Hyperbolic-parabolic equations with delayed non-local interaction: Model derivation, wavefronts and global attractions, preprint
[45] Ruan, S.; Xiao, D., Stability of steady states and existence of travelling waves in a vector-disease model, Proc. Roy. Soc. Edinburgh Sect. A, 134, 5, 991-1011 (2004) · Zbl 1065.35059
[46] Saito, Y.; Hara, T.; Ma, W., Harmless delays for permanence and impersistence of a Lotka-Volterra discrete predator-prey system, Nonlinear Anal., 50, 5, 703-715 (2002) · Zbl 1005.39013
[47] Schaaf, K. W., Asymptotic behavior and traveling wave solutions for parabolic functional-differential equations, Trans. Amer. Math. Soc., 302, 2, 587-615 (1987) · Zbl 0637.35082
[48] Sherratt, J. A., Wavefront propagation in a competition equation with a new motility term modelling contact inhibition between cell populations, Proc. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci., 456, 2002, 2365-2386 (2000) · Zbl 1005.76098
[49] Smith, H. L.; Thieme, H. R., Strongly order preserving semiflows generated by functional-differential equations, J. Differential Equations, 93, 2, 332-363 (1991) · Zbl 0735.34065
[50] Smith, H. L.; Zhao, X.-Q., Traveling waves in a bio-reactor model, Nonlinear Anal. Real World Appl., 5, 5, 895-909 (2004) · Zbl 1079.35011
[51] So, J. W.-H.; Wu, J.; Zou, X., A reaction-diffusion model for a single species with age structure. I. Travelling wavefronts on unbounded domains, Proc. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci., 457, 2012, 1841-1853 (2001) · Zbl 0999.92029
[52] Stokes, A. N., On two types of moving front in quasilinear diffusion, Math. Biosci., 31, 3-4, 307-315 (1976) · Zbl 0333.35048
[53] Thieme, H. R.; Zhao, X.-Q., Asymptotic speeds of spread and traveling waves for integral equations and delayed reaction-diffusion models, J. Differential Equations, 195, 430-470 (2003) · Zbl 1045.45009
[54] Tu, F.; Liao, X., Harmless delays for global asymptotic stability of Cohen-Grossberg neural networks, Chaos Solitons Fractals, 26, 3, 927-933 (2005) · Zbl 1088.34064
[55] Volpert, A. I.; Volpert, V. A., Traveling Wave Solutions of Parabolic Systems, Transl. Math. Monogr., vol. 140 (1994), Amer. Math. Soc.: Amer. Math. Soc. Providence, RI, Translated from the Russian manuscript by James F. Heyda · Zbl 0835.35048
[56] Wang, Z.; Li, W.; Ruan, S., Traveling wave fronts in reaction diffusion systems with spatio-temporal delays, J. Differential Equations, 222, 1, 185-232 (2006) · Zbl 1100.35050
[57] Weinberger, H. F., Long-time behavior of a class of biological models, SIAM J. Math. Anal., 13, 3, 353-396 (1982) · Zbl 0529.92010
[58] Wolkowicz, G. S.K.; Xia, H.; Ruan, S., Competition in the chemostat: a distributed delay model and its global asymptotic behavior, SIAM J. Appl. Math., 57, 5, 1281-1310 (1997) · Zbl 0893.34067
[59] Wu, J.; Zou, X., Traveling wave fronts of reaction-diffusion systems with delay, J. Dynam. Differential Equations, 13, 3, 651-687 (2001) · Zbl 0996.34053
[60] Xia, H.; Wolkowicz, G. S.K.; Wang, L., Transient oscillations induced by delayed growth response in the chemostat, J. Math. Biol., 50, 5, 489-530 (2005) · Zbl 1062.92079
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.